Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Quad Cities, IA

August 9, 2000Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2000, 1:55 AM CDT for Iowa County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 1:55 AM CDT (06:55 UTC)
Expired
Aug 9, 2000, 2:45 AM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090657
SVRMLI
IAC095-090745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 245 AM CDT

* THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
  IOWA COUNTY

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHEAST OF
  MILLERSBURG...OR 14 MILES SOUTH OF MARENGO...MOVING SOUTHEAST AT 25
  MPH. OTHER THUNDERSTORMS WERE DEVELOPING OVER WESTERN IOWA COUNTY  
  AS WELL.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   PARNELL BY 200 AM CDT.
   HOLBROOK BY 205 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4185 9226 4155 9228 4154 9185 4183 9187

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:40 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE AUG 8 2000

WHAT LITTLE SFC OBS AVAILABLE AT 18Z CONTINUES TO SHOW A WARM
FRONT/OUTFLOW BOUNDARY ACROSS WESTERN AND SOUTHERN MO.  GOOD THERMAL
GRADIENT ACROSS BOUNDARY WITH 90S TO AROUND 100 OVER ERN KS AND
NORTHERN AR. ANOTHER SFC TROF EXTENDS FROM CENTRAL NE NORTH INTO WRN MN.
UPPER AIR FEATURES THIS MORNING SHOWED A BROAD TROF FROM THE NRN
ROCKIES THROUGH THE MID MISSISSIPPI VALLEY. A SPEED MAX WAS EVIDENT
MOVING THROUGH NE MT AT 12Z. NOT MUCH TO SPEAK OF IN THE WAY OF
CONVECTIVE DEVELOPMENT YET THIS AFTERNOON.  BEST LOW LVL CONVERGENCE
AND INSTBILITY VICINTY OF SURFACE BOUNDARY OVR WRN IA/ERN NE.
HOWEVER...AREA APPEARS TO BE CAPPED BASED MORNING 700 TEMPS AROUND +13.
MODELS HANDLE BROAD SCALE FEATURES SIMILARLY THE NEXT FEW DAYS...BUT
DIFFER SIGNIFICANTLY IN THE DETAILS.  QPF OUTPUT IS ALL OVER THE
PLACE...ESPECIALLY THROUGH 24 HOURS.  NGM APPEARED HAVE THE BEST
OVERALL HANDLE ON QPF THROUGH 18Z...ESPECIALLY ACROSS ILLINOIS AND
EASTERN MISSOURI AND WILL LEAN TOWARD ITS SOLUTIONS FOR THIS
FORECAST. BELIEVE MOST LIKELY AREA FOR DEVELOPMENT WILL BE FROM
EASTERN IOWA INTO NRN HALF OF ILLINOIS.  WESTERLY 850 FLOW THIS
AFTERNOON AND EVENING SHOULD GET SOME LIFT FROM COOLER AIRMASS OVER
EASTERN IA.  THIS LIFT SHOULD BE ENHANCED THIS EVENING AS S/W /
SPEEDMAX DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS.  WILL GO WITH LOW
CHANCE POPS WEST OF THE MS RIVER AND HIGH CHC POPS OVER IL.  LOOKS
LIKE MOST OF THE ACTIVITY WILL BE DURING THE EVENING HOURS.  AFTER
TONIGHT...E/W FRONTAL BOUNDARY THAT SETS UP OVER SOUTHERN IA/CENTRAL
IL WED WILL DRIFT SLOWLY SOUTH AS HIGH PRESSURE BUILDS TO THE NORTH.
MODELS HINT AT A WEAK S/W MOVING SOUTHEAST ALONG THE BOUNDARY WED
AFTERNOON/EVENING AND WILL INCLUDE LOW CHC POPS SOUTH TO ACCOUNT FOR
THIS FEATURE. WILL GO WITH DRY FCST TO THE NORTH.  COOLER AIR SURGES
SOUTH WEDNESDAY NIGHT AND SHOULD END THREAT OF PCPN FOR THE REMAINDER
OF THE WEEK.

WITH HUMID AIRMASS STILL IN PLACE TONIGHT WARM MINS DEPICTED IN THE
FAN/FWC NUMBERS LOOK REASONABLE.  AFTER TONIGHT IT LOOKS LIKE FWC
MAXES ARE ON THE HIGH SIDE.  WILL UNDERCUT FWC HIGHS ON WED A DEGREE
OR TWO THEN GO CLOSER TO COOLER FAN FOR HIGHS ON THURSDAY.  OVERNIGHT
LOWS SIMILAR ON BOTH MODELS AND LOOK REASONABLE.

IN THE EXTENDED...LONG RANGE MODELS KEEP CWA IN EAST TO SOUTHEAST LOW
LEVEL FLOW OFF HIGH PRESSURE MOVING SOUTH THROUGH THE GREAT LAKES INTO
THE OHIO VALLEY.  WILL CONTINUE THE DRY AND A LITTLE COOLER THAN
NORMAL TREND INTO SUNDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Aug 9, 1:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..J..

0131 AM    VICTOR                    IA   1 INCH HAIL
08/09/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:14 AM CDTSevere Thunderstorm WarningDVNIowa46 min
Aug 9, 2:48 AM CDTSevere Thunderstorm WarningDVNWashington57 min
Aug 9, 2:55 AM CDTSevere Thunderstorm WarningDVNKeokuk65 min
Aug 9, 3:25 AM CDTSevere Thunderstorm WarningDVNHenry, Louisa65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.